Community Forum

Have a question, or want to share your own tips and experiences? Join the discussion in the community forum. You must be registered to participate. Our forums are moderated by Crohn's & Colitis Foundation staff to facilitate a safe environment.

Boyfriend's turned nasty on steroids

Fri, August 11, 2017 12:30 PM

Hi, first of all please excuse my ignorance on certain things as this is my first experience of Chrohns and I am still finding out about it and the effects.
a couple of months ago the guy I was seeing started to want to spend less time with me and eventually admitted that he has Chrohns and he could feel a flare up coming on. He explained that it is sometimes very embarrassing and as we'd not been seeing each other for a long time he didn't feel comfortable with me seeing him when he was having a really bad time. I of course completely understood this and have done so much research into Chrohns and sought advice as to how to be a 'good girlfriend'. He started to really open up about things and I really felt like our relationship was growing stronger as a result, unfortunately, I had some huge personal issues that came about in my own life and even with everything that he was going through he was so supportive and honestly I really believed that once he was through the flare up we were going to be really strong.
last weekend he was put on steroids as the medication he was taking wasn't making any difference, all of a sudden he started ignoring my calls and eventually when I spoke to him he was very nasty and told me he didn't want a relationship. It was honestly like talking to a different person.
my question here is is this normal behaviour? does Chrohns make you feel like you want to push people who care about you away ? Could this personality change be a side effect of the steroids?
i obviously know that this could of course be nothing to do with Crohns and he could just have changed his kind, however, that's hard to believe given how good things were just a day before.
thanks in advance for any advice and again apologies if I come across as ignorant in my Crohns knowledge.

FPO Girlfriend7
Joined Aug 11, 2017

Mon, January 29, 2018 7:52 PM

Reply posted for Girlfriend7.


Oh my goodness, yes.  I am also the girlfriend of someone suffering from Ulcerative Colitis, and a few months ago when he was on steroids it was so horrible. 
There was extreme anger, extreme lashing out, hysterical sobbing, all of it.  It was so difficult to get through.  I was desperately hoping that he wouldn't commit suicide during all of this mess. 
I asked to go to his next doctor's appointment with him, and I asked him if I could tell his doctor what was going on.  With his permission, I told the doctor how terrifying it was and how extreme his emotions were.  I don't think she understood the severity of it, so I pushed harder to try to explain how bad it was.  She agreed to taper him off the steroids faster than usual. 
I will say that since then, although we've still been dealing with periods of depression and anger about the situation, nothing has been as severe as those weeks. 
I really feel for you, and I'm sorry you had to watch someone go through this.  I know how devastating it is to watch.  The only advice I can give you is to be empathetic, and when things seem horrible, try asking him how he feels.  See if he can open up to you.  It can help to de-escalate the anger, and just knowing that you are there to listen can sometimes be a little relieving.
Good luck.

FPO mountainlion
Joined Jan 29, 2018

Sat, December 23, 2017 11:09 AM

Reply posted for Girlfriend7.

Hey girl. I know you posted this months ago, but I just saw it and hope I can offer some insight if it's still needed! I hope things are getting better for him and for the two of you! I'm sorry to hear about all of that. I was on steroids for ulcerative colitis, and they wreaked havoc on my life and emotions (as if the illness wasn't already). When I was diagnosed, my boyfriend and I had been together almost 4 years and we lived together. I can't imagine entering a new relationship while trying to get my symptoms under control. I would definitely encourage you not to take it personally. Let him know you'll be there through this if he wants you to be; the support my boyfriend offered was invaluable to me, and I think it's very kind of you to try to learn about the illness and be there for him. But if he feels like he needs to be alone, just know that it really isn't you or anything you're doing or not doing. It's hard to be in a relationship during a flare because you feel so miserable, and the steroids tend to take away your control over your emotions. Hang in there! If you guys are still together, things should improve once he is off steroids and his symptoms are controlled by another means! 

FPO KalynRoseAnne
Joined Jun 23, 2017

Fri, November 03, 2017 1:22 PM

Reply posted for Girlfriend7.

Hi, and thank you for being a supportive girlfriend. I am a 29 years old male, and I always think that no one would want me with a disease like that. I will say yes to all your questions. This disease is hell. I honestly get to think that it is worse than cancer. Imaging having the urgency to go the bathroom every 20 minutes, and then you are in pain, weak, sad, miserable and depressed. Definitely, he will want to push you away. Also, steroids causes mood swings. I am pretty sure his libido might be very low as well. He is gonna change completely. I am a really lovely and happy man when i am ok. But, when i have a flare, i just want to kill myself honestly. I thank you for being supportive, and i wish things get better for both of you. 

FPO abel
Joined Dec 6, 2015

Related Topics

Tired, depressed, unmotiv...
Author Image spring sun
Joined Nov 6, 2015

Hello all, I am new to this forum. I have never so....

read more

My illness is controlling...
Author Image jar726
Joined Feb 3, 2017

Hello everyone. Im 33 and was diagnosed summer of ....

read more

Managing stress in a high...
Author Image ddp
Joined Nov 14, 2017

My husband is going through a major medical situat....

read more